It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


The mods here tend to frown on people recommending outside searches, I have found however that information on negative side effects and drug interactions are fairly easy to come by. From what I can see, dizziness can be a side effect of Strattera and may have come into play. As far as the mood changes, I don't think the Strattera has had time to really have an effect. As a Norepinephrine reuptake inhibitor, it will likely take weeks to really start showing effects, as most reuptake inhibitors do. That said, immediate mood changes could indicate a negative reaction to the medication, an impression furthered by the fainting/sleepwalking episode.

I would recommend discontinuing the medication until you consult your doctor again. It's possible that he had some sort of negative reaction to the medication (allergic or otherwise), or it could be exacerbating his preexisting condition (you said that he has gotten lightheaded when he stood up before, does he have low blood pressure?). It strikes me that getting up and walking around with no memory of the incident is probably not a good sign.

Be honest and direct about your concerns and the results of your research at your next appointment. Your doctor is apparently concerned about the possibility of abuse should he or she prescribe a standard stimulant medication, perhaps you need to acknowledge that concern and reassure them that you will be monitoring your son's use closely. Arm yourself with information about some of the more common stimulants (Ritalin, Concerta, Adderall) and be able to discuss the benefits and drawbacks of those meds as well when you consult your doc.

I would be very leery about continuing the Strattera based on your son's reactions so far. Another thing to consider if you decide to continue with the Strattera (you'll likely be pressured to 'give it a chance' since it does take time to reach full effect), watch your son closely for depression. From the information I found Strattera can (seldom) lead to depression and thoughts of suicide, and I can attest to how powerful those urges can become from my own experience with reuptake inhibitors (different neurotransmitter, however).

A bit of a ramble, but I hope you managed to find some value. ;) Let us know how things go.
Liz,

I am a newbie (just registered today). When I saw your post I started crying. I know there are people out there like me (my son) but to see it in writing was just overwhelming. A little background - My son just turned 13 and is repeating 6th grade. He was diagnosed at age 7 with ADD inattentive type. He was started on Concerta and has progressed up to 36 mg. **VioletRose - we tried Strattera (smallest dose) last year as a "pick-me-up" to try and get through homework time and my son completely fell apart; would cry at the drop of a hat** Anyway, he had his annual check-up at the end of March and I asked about changing meds because his focus seemed to be faltering in school but I didn't want to up the dosage of Concerta because he is a small boy (not nearly the size of the younger students he is in school with now much less like kids his own age) and I didn't want his appetite to completely diminish. Doc asked us to try Focalin XR 10mg. It didn't seem to do the job helping in school (rec'd several notes from his teachers that week). So doc switched him to Vyvanse 30 mg. MY SON WOULD NOT EAT!!! I had to make him eat and then he would only eat a few bites and then complain of his stomach hurting and headaches. I went back to Focalin XR 10 mg yesterday and he ate good; I am doubling it (under advisement of his doc) for school purposes. Who knows, I may end up going back to the Concerta. It seems to help the best with school, I just have to make him eat. But the Concerta doesn't seem to cause stomach / headache problems.

Anyway, your comment "I know he can do the work, but he needs more effort," I hear this all the time. I also hear "he needs lacks motivation and self-confidence to do the work." The last time I had him tested, the doc said he was mildly depressed so I've considered taking him to a psych to see if that may help. I know he can do the work, his teachers know he can do the work, and his grades fluctuate so much (he failed reading last year; this year he's failing English). I am so worried that he is not going to "make it" in life. He's already asking me (too often) how old he has to be to quit school. He hates school so much.

Another question to anyone who may know / have an answer - my son does this nasal "snorting" thing contstantly (for about a year now and drives everyone - teammates, me, his dad, classmates, etc. - crazy) and has recently started with throat clearing. His doc said his nasal passages are swollen but when we try Nasonex it seems to make it worse. BUT .. when he is building with his Lego's or playing video games (which he hasn't done in a while because of grades) he doesn't do it at all. Anyone had / seen similar behavior??

I am just so confused and needed to know I am not "out here" alone!!!
Thanks for reading ...

MSmomof2

[QUOTE=Lizzie62;3529667]Hi VioletRose,
As for your doctor/school issues, no one wants to diagnose ADD. ADHD is more commonly diagnosed because of the behavioral problems. Children with ADD are quiet and normally rather well behaved which makes them "obstinate" or "lazy". How many times has a teacher told you, "I know he can do the work, but he needs more effort." or "He's not working to his potential." They make you feel as though you have a bad child who refuses to do what he's told. I can't believe you have made it all this time without pulling your hair out! I can't tell you how many times I have sat with my one ADD daughter for up to 3 hours at a kitchen table with all distractions off of the table waiting for her to finish one work sheet. But it is so tough to get that diagnosis.

Two of my daughters and I are ADD. I had to take my one daughter to participate in a study at the Children's Hospital of Pennsylvannia. That was the only way I could get a diagnosis without going through the Child Study Team for an evaluation. I didn't want her to go through Child Study Team because of the nightmare I had with my older daughter. But thats a story for another time!

As far as medication is concerned, it will likely be Adderall, Ritalin or Concerta. I now take adderall which is wonderful! I hated Ritalin because it made me depressed and moody and I am already prone to depression and on medication for that. I haven't tried Concerta.

I think medication will help your son, and I think he really needs something. Neither of my girls are on medication right now, but both have been at some time.

The best of luck to you and your son. I also was so relieved to find out that there were others out there!

Liz[/QUOTE]





All times are GMT -7. The time now is 09:59 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!